Alert archive / New York / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 56, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 21, 2011, 4:33 PM EDT for Oneida County, New York. It was in force for 42 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2011, 4:33 PM EDT (20:33 UTC)
- Expired
- May 21, 2011, 5:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 52 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:38 PM EDT | TSTM WND DMG | 3 N Camden, NY | LIMBS DOWN. ALSO NICKEL SIZE HAIL. HOUSE LOCATED ON WALKER ROAD. |
| May 21, 4:38 PM EDT | TSTM WND DMG | 3 N Camden, NY | TREE LIMBS DOWN. NICKEL SIZE HAIL COVERED THE GROUND. HAIL LASTED ABOUT 10 MINUTES. HAIL IS STILL ON THE GROUND AS OF 7 PM. LOTS OF LEAVES DOWN ON THE GROUND. |
| May 21, 4:38 PM EDT | HAIL 0.88 | 3 N Camden, NY | HAIL COVERED THE GROUND AND STILL IS ON THE GROUND AS OF 7 PM. HOUSE LOCATED ON WALKER ROAD. |
| May 21, 4:43 PM EDT | HAIL 0.75 | 2 Nnw Camden, NY | PENNY SIZE HAIL WHICH WAS ENOUGH TO COVER THE GROUND. SOME LAWN FURNITURE BLOWN AROUND....ESTIMATED WINDS OF 30 TO 40 MPH. |
| May 21, 4:45 PM EDT | HAIL 0.88 | Camden, NY | |
| May 21, 4:47 PM EDT | HAIL 0.75 | 1 Nw Camden, NY | HAIL DURATION WAS VERY BRIEF. LOCATION WAS AT THE MCDONALDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
197
WUUS51 KBGM 212033
SVRBGM
NYC065-212115-
/O.NEW.KBGM.SV.W.0056.110521T2033Z-110521T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
433 PM EDT SAT MAY 21 2011
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL ONEIDA COUNTY IN CENTRAL NEW YORK...
* UNTIL 515 PM EDT.
* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CAMDEN...AND MOVING SOUTHWEST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES NORTHWEST OF BLOSSVALE BY 440 PM EDT...
VIENNA BY 458 PM EDT...
6 MILES NORTHWEST OF SYLVAN BEACH BY 506 PM EDT...
6 MILES NORTHWEST OF VERONA BEACH BY 508 PM EDT...
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4339 7559 4317 7571 4316 7575 4317 7578
4316 7580 4316 7588 4332 7586 4333 7588
4335 7588 4342 7585 4348 7581
TIME...MOT...LOC 2033Z 027DEG 13KT 4335 7575
$$
HEDEN1 follow-up statement
269
WWUS51 KBGM 212113
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
513 PM EDT SAT MAY 21 2011
NYC065-212122-
/O.EXP.KBGM.SV.W.0056.000000T0000Z-110521T2115Z/
ONEIDA NY-
513 PM EDT SAT MAY 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ONEIDA COUNTY
WILL EXPIRE AT 515 PM EDT...
THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED THEREFORE
THE WARNING WILL BE ALLOWED TO EXPIRE. NICKEL SIZE HAIL WAS REPORTED
IN CAMDEN AT 445 PM.
PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
LAT...LON 4339 7559 4317 7571 4316 7575 4317 7578
4316 7580 4316 7588 4332 7586 4333 7588
4335 7588 4342 7585 4348 7581
TIME...MOT...LOC 2112Z 003DEG 27KT 4316 7576
$$
HEDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:48 PM EDT, 45 minutes earlier.
Area forecast discussion, May 21, 3:48 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 348 PM EDT SAT MAY 21 2011 .SYNOPSIS... HIGH PRESSURE WILL BE OVER THE REGION TONIGHT. CLEARING SKIES ARE EXPECTED THIS EVENING...FOLLOWED BY AREAS OF FOG AND LOW CLOUDS EARLY SUNDAY. A WARM FRONT WILL APPROACH NEW YORK AND PENNSYLVANIA ON SUNDAY AFTERNOON WITH SHOWERS INCREASING AGAIN. MINOR DISTURBANCES IN THE UPPER ATMOSPHERE WILL CONTINUE TO TRACK THROUGH THE AREA BRINGING ADDITIONAL SHOWERS OR THUNDERSTORMS AT TIMES THROUGH EARLY NEXT WEEK. && .NEAR TERM /TONIGHT/... AFTERNOON CONVECTION WILL DISSIPATE WITH LOSS OF DIURNAL HEATING AND PASSAGE OF UPPER LEVEL WAVE. MODELS DRY OUT ENOUGH THIS EVENING FOR MAINLY CLEAR SKIES AS OPEN CELLULAR CU DISSIPATES...HOWEVER HIGH LVL BOUNDARY LAYER MOISTURE WILL LIKELY REFORM INTO AREAS OF FOG AND STRATUS BENEATH BUILDING RIDGE AND SUBSIDENCE OVERNIGHT. TOYED WITH THE IDEA OF MENTION OF PATCHY DRIZZLE...ESPLY OVER THE HIGHER TERRAIN OF THE WRN CATS/POCONOS WHICH WILL HAVE THE EFFECT OF LIGHT UPSLOPE MARINE LAYER FLOW. NAM/GFS SUGGESTED SOME LGT QPF. IT STILL COULD OCCUR...BUT THE PROBABILITIES SEEM LOW AND IT WILL BE INSIGNIFICANT. LATER SHIFTS CAN MONITOR. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... ISENTROPIC LIFT AHEAD OF AN APPROACHING WARM FRONT NOW OVER THE UPR MIDWEST WILL SPREAD MORE CLOUDS AND LIGHT PRECIP INTO THE REGION ON SUNDAY AFTERNOON. GFS/NAM AND CMC REGIONAL ARE IN GOOD AGREEMENT...ALTHOUGH THERE ARE SUBTLE TIMING DIFFERENCES. LEANED A BIT CLOSER TO THE NAM/CMC BLEND WHICH WILL GIVE US A PRECIOUS FEW HOURS OF MAINLY DRY WX DURING THE MORNING. HAVE INCREASED POPS FOR SHOWERS SPREADING WEST TO EAST DURING THE LATE MORNING THROUGH THE AFTERNOON. DYNAMIC FORCING IS WEAK WITHIN THE BROAD SWLY FLOW ALOFT...SO THIS SHOULD BE JUST A LIGHT QPF EVENT WITH NO HYDRO CONCERNS. THIS PATTERN REMAINS THROUGH MONDAY WITH SVRL MINOR IMPULSES MOVING THROUGH THE SOUTHWESTERLY ORIENTED MOISTURE PLUME. SHOWERS WILL BE POSSIBLE AT ANY TIME SUNDAY NIGHT AND MONDAY...BUT ESPECIALLY MONDAY AFTERNOON AND EVENING WHERE THE TRAILING COLD FRONT IS PROGGED BY NAM/GFS MODELS TO BE MOVING THROUGH CNTRL NY. CONVECTIVE PARAMTERS INCREASE IN THE MODELS MONDAY AFTERNOON AND HAVE INTRODUCED THUNDERSTORMS AGAIN TO THE FCST. 850 MB TEMP RULES WERE FOLLOWED FOR MAX TEMPS AND MATCHED CLOSELY TO A BLENDED MAV/MET/GMOS/MEX MOS BLEND. MIN TEMPS ARE A BLENDED MOS. MONDAY NIGHT/TUE... CDFNT XPCTD TO MOVE INTO WRN NY BY DAYBREAK TUE...AS S/WV TROF APRCHS FROM THE GTLAKES. BEST FORCING DUE TO THE UPR LVL WAVE WILL BE ACRS CNTRL NY...WHERE WE KEPT LIKELY POPS FOR SCT SHRA/TSRA. CHC POPS REMAINDER OF THE FCST AREA. CDFNT PASSES THE RGN ON TUE...MOVING INTO PA BY AFTN. IS THIS SCENARIO HOLDS OUT...XPCT IMPRVG CONDITIONS ACRS MOST OF CNTRL NY WITH THE BEST CHC FOR SHRA/TSRA IN THE MRNG. ACRS NE PA...RETAINED CHC POPS FOR THE ENTIRE DAY. MAXES FROM THE L/M 70S ACRS CNTRL NY TO ARND 80 FAR SE ZONES. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... LONG RANGE MODELS ARE NOT QUITE AS UNSETTLED AT LEAST EARLY IN THE PERIOD. HOWEVER THIS LULL IN PRECIP SHOULD BE SHORT LIVED AS A DEEP SOUTHWEST FLOW REMAINS ACROSS OUR AREA...WITH A BOUNDARY LURKING NEAR US AND AN UPPER LOW OVER THE MISSISSIPPI VALLEY. THESE THREE FACTORS WILL CONTINUE TO KEEP AT LEAST CHANCE POPS IN THROUGH THE THE REMINDER OF THE WEEK INTO THE UPCOMING WEEKEND. WHILE IT DOES APPEAR THAT AT SOME POINT WE WILL SEE LIKELY CHANCES FOR SHOWERS/STORMS...TRYING TO TIME ANYTHING OUT AT THIS POINT IS FOOLISH GIVEN THE TENDENCY OF THE MODELS TO FLIP/FLOP. AS WE MENTIONED YESTERDAY DESPITE BEING UNSETTLED THE DEEP SOUTHWEST FLOW WILL BOAST TEMPS INTO THE 70S...OR SLIGHTLY ABOVE AVERAGE FOR THIS TIME OF THE YEAR. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... THROUGH 18Z SUN...SCT MVFR CIGS WITH SCT SHRA/TSRA MAINLY AFFECTING RME/BGM AND AVP THIS AFTN. LOW CONFIDENCE FCST FOR LATER TNGT W/RESPECT TO REDVLPMNT OF STRATUS AND FOG. MOST AREAS WILL SEE JUST BKN200 THIS EVNG. ATTM THINK WE'LL SEE SOME VLY FOG DVLP DUE TO LIGHT BL WINDS AND MOIST GROUND. HOWEVER...SELY FLOW ABV THE BL PICKS UP LATER TNGT...WITH SOME SUGGESTION THAT LOW LVL LMSTR MAY BCM ENTRAINED IN THAT FLOW. DIFFS IN THE MDLS GUIDANCE W/RESPECT TO ABV SCENARIOS BUT LCL WRF RUN AND RUC PROFILES SUGGEST LOWER CLDS/FOG LIKELY LATER TNGT. WE DID SEE SOME LOW CLDS AND FOG ACRS WRN PA AND NY THIS MRNG...SO FOR NOW INDICATED DVLPMNT OF MVFR CONDITIONS AT MOST SITES AFTER 06Z TNGT. XPCT BETTER CHC FOR SHRA TO HOLD OFF AFTER 18Z ON SUN AND DID NOT MENTION IN THIS PCKG. WINDS THIS AFTN GNRLY N TO NW 5-10 KTS...L&V OR LGT ERLY TNGT...THEN BECMG S TO SELY ON SUN ARND 10 KTS. OUTLOOK... SUN AFTN/SUN NGT...MVFR IN SHRA. MON/MON NGT...MVFR IN SCT SHRA/TSRA. TUE...MVFR NE PA IN SHRA/TSRA. BECMG VFR CNTRL NY. TUE NGT/WED...MVFR IN SHRA. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...JAB NEAR TERM...JAB SHORT TERM...JAB/NWS LONG TERM...HEDEN AVIATION...
Hazardous weather outlook, May 21, 3:49 PM EDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 349 PM EDT SAT MAY 21 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-222000- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 349 PM EDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JAB
In the hours before
Special weather statement, May 21, 4:10 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT SAT MAY 21 2011
NYZ009-037-212100-
ONEIDA NY-
410 PM EDT SAT MAY 21 2011
...STRONG THUNDERSTORM NEAR FLORENCE...
* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 9 MILES
NORTHEAST OF CAMDEN...AND MOVING SOUTHWEST AT 10 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
FLORENCE AT 430 PM EDT...
CAMDEN AT 450 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4343 7555 4343 7552 4341 7549 4321 7587
4323 7588 4332 7586 4333 7588 4335 7588
4347 7583 4348 7581
HEDENThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:10 PM EDT | Special Weather Statement | BGM | Oneida | 50 min |
Nearby
Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.